Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 64, NWS Denver/Boulder, CO

July 17, 2000Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 17, 2000, 4:37 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 17, 2000, 4:37 PM MDT (22:37 UTC)
Expired
Jul 17, 2000, 5:15 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 91 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 172238
SVRDEN
COC039-073-172315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
437 PM MDT MON JUL 17 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
  NORTHERN LINCOLN COUNTY IN EAST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF LIMON

* UNTIL 515 PM MDT

* AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF MATHESON...OR ABOUT 10
  MILES WEST OF LIMON...MOVING EAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
MATHESON...LIMON...HUGO...GENOA AND ARRIBA.

THIS THUNDERSTORM MAY PRODUCE DAMAGING WIND GUSTS UP TO 70 MPH AS IT 
MOVES EASTWARD.  IT WILL ALSO PRODUCE BRIEF HEAVY RAINS WITH 
POSSIBLE FLOODING OF ROADS AND LOW LYING AREAS. 

THIS WARNING REPLACES THE TORNADO WARNING FOR CENTRAL ELBERT COUNTY 
THAT WAS VALID UNTIL 445 PM. 

THIS STORM MAY ALSO PRODUCE BRIEF TORNADOES WITH LITTLE OR NO 
ADVANCE WARNING.  PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS 
SPOTTED.

LAT...LON 3939 10402 3907 10399 3907 10320 3954 10327
DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 17, 3:00 PM MDT, 1 hour 37 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
300 PM MDT MON JUL 17 2000

CURRENT SATELLITE AND RADAR PICTURES ARE SHOWING DECENT SYNOPTIC
SCALE FEATURE WORKING ON THE UBIQUITOUS MOISTURE MAKING A SOLID LINE
OF SHOWERS AND THUNDERSTORMS STRETCHING NORTH/SOUTH ALONG THE FRONT
RANGE FOOTHILLS AND ADJACENT PLAINS.  UNFORTUNATELY THE HEAVIEST RAINS
ARE CURRENTLY FALLING OVER THE HI MEADOWS AND BUFFALO CREEK BURN
AREAS.  BEHIND THIS LINE...ENOUGH HEATING AND MAYBE ANOTHER FEATURE
IS ALLOWING FOR MORE CONVECTION UPSTREAM SO A ROUND TWO MAY BE
POSSIBLE BY EARLY EVENING.  A BIG DIFFERENCE FROM YESTERDAYS RAINS
IS THAT THIS AFTERNOONS STORMS ARE MOVING 15-20 MPH TO THE EAST.
ALSO...YESTERDAYS PRETTY DEEP EASTERLY FLOW IS NEARLY GONE ACCORDING
TO THE PROFILERS.  SO WITH MORE CONVECTION POSSIBLE AND THE
SATURATION FROM YESTERDAY WILL STILL KEEP THE FLASH FLOOD WATCH
GOING THROUGH 10 PM FOR THE FOOTHILLS...WESTERN PLAINS...AND PALMER
RIDGE.

FOR THE REST OF THE NIGHT...FAIRLY DECENT SYNOPTIC SCALE SUBSIDENCE
IN PLACE WITH DECENT DRYING.  THE LOW LEVEL PRESSURE/WIND/MOISTURE
GRIDS SHOW DECENT DRAINAGE SETTING UP IN MOST AREAS EXCEPT THE FAR
NORTHEAST CORNER.  MAY PUT A BIT OF LOW CLOUDS/FOG THERE.

FOR TUESDAY...THE UPPER RIDGE HUMPS UP A BIT WITH WEAK SYNOPTIC
SCALE DESCENT PROGGED THROUGH THE DAY ALONG WITH SOME DRYING AT MOST
LEVELS.  HOWEVER...GRIDS STILL SHOWING SOME LOW LEVEL MOISTURE
AROUND WITH A DECENT THETA-E AXIS OVER THE PLAINS FOR THE DAY.
FORECAST SOUNDINGS ARE SHOWING CAPES FROM 1000-1600 JOULES OVER THE
PLAINS.  CROSS SECTIONS ARE STILL SHOWING GOOD POTENTIAL
INSTABILITY AND FAIR LAPSE RATES.  THE MID/UPPER FLOW DOES SLACK OFF
A BIT BY AFTERNOON COMPARED TO THIS AFTERNOONS.  WILL KEEP SOME
10-20% POPS IN ON TUESDAY AFTERNOON/EVENING.

THE BIG CHANGE FOR WEDNESDAY IS INCREASING MOISTURE AT ALL LEVELS BY
AFTERNOON.  LAPSE RATES STEEPEN UP A BIT WITH A BETTER POTENTIAL
INSTABILITY.  FORECAST CAPES ARE HIGHER AND SOMEWHAT OF AN EASTERLY
LOW LEVEL FLOW RETURNS.  WINDS ALOFT BECOME PRETTY WEAK AS
WELL...AND THERE IS A BIT OF SYNOPTIC SCALE LIFT MOVING IN BY THE
AFTERNOON.  WILL UP THE POPS TO 30-40% FOR THE AFTERNOON ON
WEDNESDAY.  FOR TEMPERATURES...TUESDAYS HIGHS LOOK TO BE 6-9 C
WARMER THEN TODAYS...THEN A 1-2 C COOL DOWN FOR WEDNESDAY.

IN THE EXTENDED PERIOD...THE MEDIUM RANGE MODELS CONTINUE TO SHOW
PLENTY OF MOISTURE ALONG WITH ANOTHER SURFACE SURGE INTO THE
FORECAST AREA LATE THURSDAY INTO FRIDAY.  WILL KEEP CHANCE IN ALL
THREE DAYS ALONG WITH COOLER THEN NORMAL TEMPERATURES.        RJK

.DEN...FLASH FLOOD WATCH UNTIL 10 PM MDT FOR ZONES...
       35/36/38/39/40/41/45/46/47.

In the hours before

Special weather statement, Jul 17, 11:03 AM MDT, 5 hours 34 minutes before
COZ030-032>050-172000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT MON JULY 17 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

...FLASH FLOOD WATCH FOR THE FRONT RANGE CITIES...THE FOOTHILLS...
AND ELBERT AND LINCOLN COUNTIES FROM NOON TO 10 PM...

SYNOPSIS: ATMOSPHERIC MOISTURE HAS INCREASED OVER YESTERDAY.  AN
UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON AND
EVENING TO ENHANCE THUNDERSTORM ACTIVITY.  THE EXACT FOCUS OF TODAYS
ACTIVITY IS NOT YET CLEAR...BUT HEAVY RAIN OF UP TO 3 INCHES IN AN
HOUR IS POSSIBLE FROM THE FRONT RANGE FOOTHILLS EASTWARD.

THE AREAS MOST SUSCEPTIBLE TO FLOODING WILL BE THE BURN AREAS IN THE
FOOTHILLS AND THE DENVER METRO AREA.  WHILE THE RAINFALL WILL BE THE
MAIN THREAT...ISOLATED LARGE HAIL AND DAMAGING WINDS ARE ALSO
POSSIBLE WITH THE STRONGEST STORMS.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON IF WIDESPREAD
HEAVY RAIN DEVELOPS.

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:24 PM MDTFlash Flood WarningBOUJefferson96 min
Jul 16, 9:50 PM MDTFlash Flood WarningBOULarimer85 min
Jul 17, 1:31 PM MDTFlash Flood WarningBOUJefferson119 min
Jul 17, 4:08 PM MDTTornado WarningBOUElbert37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.